Alert archive / Michigan / Gale Watches in 2021
Gale Watch 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale watch at Mar 16, 2021, 3:32 PM EDT. It took effect at Mar 18, 2021, 5:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 16, 2021, 3:32 PM EDT (19:32 UTC)
- In effect from
- Mar 18, 2021, 5:00 AM EDT
- Expired
- Mar 17, 2021, 3:33 PM EDT
- In force
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
643 WHUS73 KGRR 161932 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 332 PM EDT Tue Mar 16 2021 LMZ844>848-170345- /O.NEW.KGRR.GL.A.0004.210318T0900Z-210319T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 332 PM EDT Tue Mar 16 2021 ...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast winds 15 to 25 knots increasing to 35 knot gales on Thursday. Waves 3 to 5 feet. * WHERE...St Joseph to Pentwater. * WHEN...From late Wednesday night through late Thursday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds will be northeast, so the strongest winds will be felt off shore. Waves at the outer reaches of the nearshore zone, towards 5 miles out, will likely reach the 3 to 5 foot range. Winds and waves will peak on Thursday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ DUKE
4 follow-up statements
550 WHUS73 KGRR 170205 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1005 PM EDT Tue Mar 16 2021 LMZ849-171015- /O.EXA.KGRR.GL.A.0004.210318T0900Z-210319T0600Z/ Pentwater to Manistee MI- 1005 PM EDT Tue Mar 16 2021 ...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast winds 15 to 25 knots, with gusts up to 35 knots possible. Waves 4 to 7 feet, highest 5 miles offshore. * WHERE...Pentwater to Manistee MI. * WHEN...From late Wednesday night through late Thursday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds and waves will peak on Thursday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LMZ844>848-171015- /O.CON.KGRR.GL.A.0004.210318T0900Z-210319T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 1005 PM EDT Tue Mar 16 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast winds 15 to 25 knots, with gusts up to 35 knots possible. Waves 2 to 5 feet, highest 5 miles offshore. * WHERE...St Joseph to Pentwater. * WHEN...From late Wednesday night through late Thursday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds and waves will peak on Thursday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
562 WHUS73 KGRR 170731 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 331 AM EDT Wed Mar 17 2021 LMZ844>849-171600- /O.CON.KGRR.GL.A.0004.210318T0900Z-210319T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 331 AM EDT Wed Mar 17 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast winds 15 to 25 knots with gusts up to 35 knots and waves 2 to 5 feet possible. * WHERE...St Joseph to Manistee. * WHEN...From late tonight through late Thursday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
556 WHUS73 KGRR 171630 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1230 PM EDT Wed Mar 17 2021 LMZ844>849-180030- /O.CON.KGRR.GL.A.0004.210318T0900Z-210319T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1230 PM EDT Wed Mar 17 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast winds may increase to gales to 35 knots late tonight and on Thursday. Winds will be off shore, so the stronger winds will be several miles off shore. Waves of 3 to 5 feet are possible. * WHERE...St Joseph to Manistee. * WHEN...From late tonight through late Thursday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
283 WHUS73 KGRR 171933 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 333 PM EDT Wed Mar 17 2021 LMZ844>848-180345- /O.UPG.KGRR.GL.A.0004.210318T0900Z-210319T0600Z/ /O.NEW.KGRR.GL.W.0005.210318T0900Z-210319T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 333 PM EDT Wed Mar 17 2021 ...GALE WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM EDT FRIDAY... * WHAT...Northeast winds increasing to gales to 35 knots overnight and continuing into at least Thursday evening. Waves 2 to 5 feet are expected in much of the area with the off shore winds. High waves, possibly exceeding 6 feet are forecast off of Little Sable Point. * WHERE...St Joseph to Pentwater. * WHEN...From 5 AM Thursday to 5 AM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The strongest winds and largest waves will occur Thursday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-180345- /O.UPG.KGRR.GL.A.0004.210318T0900Z-210319T0600Z/ /O.NEW.KGRR.SC.Y.0025.210318T0900Z-210319T0900Z/ Pentwater to Manistee MI- 333 PM EDT Wed Mar 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM THURSDAY TO 5 AM EDT FRIDAY... * WHAT...Northeast winds 20 to 30 knots and waves 4 to 7 feet expected. * WHERE...Pentwater to Manistee MI. * WHEN...From 5 AM Thursday to 5 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The strongest winds and largest waves are expected Thursday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DUKE
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Mar 16, 3:30 PM EDT, 2 minutes earlier.
Area forecast discussion, Mar 16, 3:30 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Tue Mar 16 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 330 PM EDT Tue Mar 16 2021
- Plenty of Cloud Cover Tonight into Wednesday Night
- Chances for Precipitation Wed Afternoon into Thursday
- Period of Dry Weather from Thursday Night into Monday
- Precipitation Chances Again Monday Night into Tuesday
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 330 PM EDT Tue Mar 16 2021
-- Plenty of Cloud Cover Tonight into Wednesday Night --
There looks to be a fair amount of cloud cover across Southwest
Lower Michigan from tonight into Wednesday night. HREF low level
cloud cover shows fairly widespread clouds, outside of Wednesday
afternoon and evening when there may be some clearing in the
southeast half of the CWA, or from GRR to the south and east. The
cloud cover will keep a lid on both overnight minimum
temperatures and afternoon max's. Highs and lows will be fairly
close to normals for this time of year the next couple of days.
-- Chances for Precipitation Wed Afternoon into Thursday --
A shearing out, weakening shortwave moving through Central and
Northern Lower Michigan may bring a small swath of precipitation
to portions of our northern forecast area up along U.S. 10. It
looks like temperatures and the profiles will be a bit on the
fence for precipitation type. It looks like we may favor a bit
more in the way of rain across Central Lower and it will trend a
bit more towards snow across Northern Lower Michigan. Wednesday
night the precipitation will try to switch over to a bit of light
snow up along U.S. 10 with a rain and snow mix elsewhere north of
I-96. All rain is expected towards I-94. Precipitation amounts are
expected to be light in all areas, so little to no snow
accumulation is expected. The precipitation on Thursday will again
trend back towards mostly if not all rain before ending in the
evening. Best chances for precipitation will come in the south
towards I-94 on Thursday as we will be on the northern edge of the
precip shield associated with the low moving through the Ohio
Valley.
-- Period of Dry Weather from Thursday Night into Monday --
A fairly lengthy period of dry weather is expected from Thursday
night at least into Monday as ridging both at the surface and
aloft are situated across the Great Lakes. Temperatures look to
moderate through this time frame as 850mb temperatures warm to +5
to +7 degrees on Sunday. We have highs trending from the 50s on
Saturday and Sunday to near 60 on Monday.
-- Precipitation Chances Again Monday Night into Tuesday --
Next chance for precipitation will come early next week, but there
is some model disparity between the operational GFS and ECMWF.
That said, both the GFS and ECWMF still have the approaching
shortwave west of us in the plains. The GFS is much further south
with it down in KS/OK. The best chances for rain may come just
beyond this forecast period out on Tuesday night and Wednesday of
next week. At this point we have low pops on the order of 20-30
pct for Monday night into Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 141 PM EDT Tue Mar 16 2021
Some patchy IFR ceilings persist across the far southwestern
portion of the state while other areas have transitioned over to
MVFR. Meanwhile winds are very light this afternoon and will
become more variable overnight into Wednesday morning.
We expect to see some breaks in the clouds particularly along the
lakeshore this evening and overnight, however most other areas
should see continued MVFR through tonight. Skies will begin to clear
Monday morning with all TAF sites expected to see VFR by the afternoon.
&&
.MARINE...
Issued at 330 PM EDT Tue Mar 16 2021
Conditions on the Big Lake are currently quiet and they will remain
that way through tonight and Wednesday. Winds and waves will begin
ramping up Wednesday night in strengthening northeast flow. The
stronger winds are associated with a 1030mb high in the Northern
Plains and a low (around 1000mb's) moving through the Ohio Valley.
Winds will probably reach speeds Small Craft Advisory worthy
speeds late Wednesday night. Winds pick up further on Thursday,
potentially reaching gale force off shore. We have opted to match
the Gale Watch south of Pentwater from late Wednesday night into
Thursday night. Strongest winds will again be offshore, but you
will not have to go too far off shore to feel them.
Waves will begin to fill in along our shoreline Thursday despite
the winds having an off shore component. As an aside, these set
ups (stronger northeast winds) produce some of the cleanest wave
faces for surfers/body boarders in Western Lower Michigan. Waves
along the shore will likely peak in the 3-6 foot range Thursday
evening.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Watch from late Wednesday night through late Thursday night
for LMZ844>848.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Thielke
MARINE...DukeHazardous weather outlook, Mar 16, 3:02 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 302 AM EDT Tue Mar 16 2021 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 170715- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 302 AM EDT Tue Mar 16 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There could be icy patches on roads early this morning from freezing drizzle and snow that fell overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Mar 16, 10:18 AM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1018 AM EDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM SNOW HESPERIA 43.57N 86.04W
03/16/2021 M1.0 INCH OCEANA MI TRAINED SPOTTER
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.